Alert archive / Montana / Wind Advisories in 2020
Wind Advisory 9, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Jun 13, 2020, 5:38 PM MDT for 4 counties in Montana. It took effect at Jun 13, 2020, 6:00 PM MDT. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Jun 13, 2020, 5:38 PM MDT (23:38 UTC)
- In effect from
- Jun 13, 2020, 6:00 PM MDT
- Expired
- Jun 13, 2020, 8:01 PM MDT
- In force
- 2 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2307 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
683 WWUS75 KMSO 132338 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 538 PM MDT Sat Jun 13 2020 MTZ007-140300- /O.EXP.KMSO.HW.W.0006.000000T0000Z-200614T0000Z/ /O.NEW.KMSO.WI.Y.0009.200614T0000Z-200614T0300Z/ Butte/Blackfoot Region- 538 PM MDT Sat Jun 13 2020 ...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING... ...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph expected. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ005-140045- /O.EXP.KMSO.WI.Y.0008.000000T0000Z-200614T0000Z/ Missoula/Bitterroot Valleys- 538 PM MDT Sat Jun 13 2020 ...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING... $$ IDZ010-140045- /O.EXP.KMSO.WI.Y.0008.000000T0000Z-200614T0000Z/ Eastern Lemhi County- 538 PM MDT Sat Jun 13 2020 ...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING... $$ MTZ003-140045- /O.EXP.KMSO.LW.Y.0002.000000T0000Z-200614T0000Z/ Flathead/Mission Valleys- 538 PM MDT Sat Jun 13 2020 ...LAKE WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING... $$
1 follow-up statement
425 WWUS75 KMSO 140201 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 801 PM MDT Sat Jun 13 2020 MTZ007-140315- /O.CAN.KMSO.WI.Y.0009.000000T0000Z-200614T0300Z/ Butte/Blackfoot Region- 801 PM MDT Sat Jun 13 2020 ...WIND ADVISORY IS CANCELLED... $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Jun 13, 12:26 PM MDT, 5 hours 12 minutes earlier.
Area forecast discussion, Jun 13, 12:26 PM MDT, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1226 PM MDT Sat Jun 13 2020
.DISCUSSION...This afternoon and early evening continues to shape
up as an active weather period. As an upper level trough
approaches the region, a tight surface pressure gradient will
create gusty winds across the region. The strongest winds are
expected across southwest Montana where wind gusts are currently
reaching 60 mph around Butte with power outages being reported.
These high winds should continue through mid afternoon, which may
lead to damaged trees/powerlines and more power outages into this
evening. In addition, strong cross winds will create difficult
driving conditions for high profile vehicles, especially along
Interstate 90 between Homestake Pass and Anaconda. The rest of
western Montana will experience gusty winds as the front passes,
to near 40 mph in exposed locations. As thunderstorms develop this
afternoon, they could further enhance winds in localized areas.
Numerous wind advisories/warnings are in effect. Winds will
decrease this evening, generally after 6pm, but remain breezy
through much of the night.
Another concern this afternoon is for strong to severe
thunderstorms to develop. The main focus of storms is expected
generally from Missoula northward into northwest Montana. High
resolution forecast models continue to show potential for strong
thunderstorms to develop just west of Missoula and track northward
across Flathead Lake, the Flathead valley and Glacier National
Park between roughly 2pm and 6pm this evening. These storms will
be capable of damaging winds, hail and torrential rain. Those
recreating on area lakes or in the back country should keep an eye
to the sky this afternoon and have a plan to take shelter as
storms develop.
A much colder trough of low pressure will move into the region
tonight into Sunday. Snow levels will rapidly drop late tonight
behind the cold front to roughly 5500 feet. Most of the
precipitation with this system is anticipated throughout central
Idaho into southwest Montana. The higher elevations will receive
a period of snowfall, which could affect high elevation passes
such as Lost Trail and MacDonald through Sunday morning. All
locations will see much cooler temperatures on Sunday, running
roughly 15 degrees below seasonal normals.
A short-lived ridge of high pressure will build in Sunday night
into Monday morning, bringing drier and warmer conditions for
the first half of Monday. Depending on the timing of clearing
skies, some frost is possible for valleys of western Montana and
central Idaho Monday morning, though at this time it does not
look like a widespread concern.
The next weather system arrives into central Idaho Monday
afternoon, spreading into western Montana Monday evening in the
form of a broad trough, that will be the dominate weather feature
for much of the week. Temperatures will be below average and there
may be showers each day this week.
&&
.AVIATION...A strong cold front has moved through central Idaho
this morning and is progressing through western Montana early this
afternoon. As the pressure gradient tightens ahead of and with the
cold front, gusty southwest to west winds will increase across the
area. The strongest winds will be possible across southwest
Montana and Lemhi County in Idaho. Silver Bow County in particular
is being hardest hit, with winds gusting over 50kts in the
vicinity of KBTM. These winds will peak around 13/2200z, gradually
decreasing thereafter. Other locations across western Montana and
Lemhi County may see winds gusting up to 40 kts, particularly
through exposed locations.
As the cold front approaches, showers and thunderstorms will
continue to develop. Some of these storms may become strong to
severe, particularly from KMSO northward to the Canadian border.
The main threats with thunderstorms will be damaging winds over 50
kts and hail. High resolution models continue to show
thunderstorms developing just west of KMSO around 13/2000z,
shifting northward over Flathead Lake around 13/2100z and then in
the vicinity of KGPI by 13/2200z. The thunderstorm threat is
expected to quickly decrease after 14/0000z. However, showers will
continue across the region, with lowered ceilings and visibility
reductions obscuring the higher terrain. Steady light
precipitation will develop through central Idaho and southwest
Montana tonight, and with lowering snow levels to roughly 5500
feet, higher elevation airstrips could see some light snow
accumulations through Sunday morning.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning until 6 PM MDT this evening Butte/Blackfoot
Region.
Wind Advisory until 6 PM MDT this evening Missoula/Bitterroot
Valleys.
Lake Wind Advisory until 6 PM MDT this evening Flathead/Mission
Valleys.
ID...Wind Advisory until 6 PM MDT this evening Eastern Lemhi County.
&&In the hours before
Special weather statement, Jun 13, 2:55 PM MDT, 2 hours 43 minutes before
Special Weather Statement National Weather Service Missoula MT 255 PM MDT Sat Jun 13 2020 IDZ006-MTZ005-006-132130- Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT- Missoula/Bitterroot Valleys MT- 255 PM MDT Sat Jun 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN IDAHO AND SOUTHWESTERN RAVALLI COUNTIES UNTIL 330 PM MDT... At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles southwest of Conner, or 38 miles south of Hamilton, moving north at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Darby and Conner. LAT...LON 4560 11419 4562 11443 4605 11438 4603 11400 TIME...MOT...LOC 2055Z 186DEG 25KT 4570 11429
Local storm report, Jun 13, 2:56 PM MDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
256 PM MDT SAT JUN 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM NON-TSTM WND GST 1 E GILMORE 44.46N 113.24W
06/13/2020 M52 MPH LEMHI ID MESONET
MESONET STATION 2993 D6 - GILMORE SUMMIT.
&&Local storm report, Jun 13, 3:00 PM MDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
300 PM MDT SAT JUN 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM NON-TSTM WND GST 4 SSE SALMON 45.12N 113.87W
06/13/2020 M51 MPH LEMHI ID AWOS
AWOS STATION KSMN SALMON AWOS.
&&Local storm report, Jun 13, 4:24 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
424 PM MDT SAT JUN 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM NON-TSTM WND DMG 3 SE BUTTE 45.97N 112.49W
06/13/2020 SILVER BOW MT PUBLIC
PHOTO RELAYED THROUGH SOCIAL MEDIA OF DOWNED
FIR TREE NEAR BUTTE COUNTRY CLUB.
&&
ALSpecial weather statement, Jun 13, 4:44 PM MDT, 54 minutes before
Special Weather Statement National Weather Service Missoula MT 444 PM MDT Sat Jun 13 2020 MTZ001>003-132315- Flathead/Mission Valleys MT-West Glacier Region MT- Kootenai/Cabinet Region MT- 444 PM MDT Sat Jun 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FLATHEAD COUNTY UNTIL 515 PM MDT... At 444 PM MDT, Doppler radar was tracking a strong thunderstorm near Evergreen, moving north at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kalispell, Evergreen, Whitefish, Olney, Lupfer and La Salle. LAT...LON 4826 11422 4823 11438 4854 11465 4860 11430 TIME...MOT...LOC 2244Z 160DEG 35KT 4830 11434
Special weather statement, Jun 13, 5:21 PM MDT, 17 minutes before
Special Weather Statement National Weather Service Missoula MT 521 PM MDT Sat Jun 13 2020 MTZ002-003-132345- Flathead/Mission Valleys MT-West Glacier Region MT- 521 PM MDT Sat Jun 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAKE AND CENTRAL FLATHEAD COUNTIES UNTIL 545 PM MDT... At 521 PM MDT, Doppler radar was tracking a strong thunderstorm near Swan Lake, or 19 miles northeast of Polson, moving north at 50 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Woods Bay, Bigfork and Swan Lake. LAT...LON 4791 11379 4780 11400 4811 11421 4817 11395 TIME...MOT...LOC 2321Z 166DEG 46KT 4794 11397
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:14 PM MDT | Special Weather Statement | MSO | Lake | 31 min |
| Jun 12, 7:15 PM MDT | Special Weather Statement | MSO | Lake | 30 min |
| Jun 12, 7:45 PM MDT | Special Weather Statement | MSO | Lake | 30 min |
| Jun 12, 10:29 PM MDT | Special Weather Statement | MSO | Sanders | 46 min |
| Jun 12, 11:09 PM MDT | Special Weather Statement | MSO | Lincoln | 36 min |
| Jun 12, 11:45 PM MDT | Special Weather Statement | MSO | 45 min | |
| Jun 13, 12:33 AM MDT | Special Weather Statement | MSO | 27 min | |
| Jun 13, 8:27 AM MDT | High Wind Warning | MSO | Deer Lodge, Granite, Powell, Silver Bow | 10 hr |
| Jun 13, 8:27 AM MDT | Lake Wind Advisory | MSO | Flathead, Lake, Sanders | 10 hr |
| Jun 13, 2:55 PM MDT | Special Weather Statement | MSO | Flathead | 50 min |
| Jun 13, 4:44 PM MDT | Special Weather Statement | MSO | Flathead | 31 min |
| Jun 13, 5:21 PM MDT | Special Weather Statement | MSO | Flathead | 24 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.